Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 17, 2020, 10:08 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2020, 10:08 AM HST (20:08 UTC)
- Expired
- Mar 17, 2020, 12:47 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 11:15 AM HST | HEAVY RAIN 0 | Honolulu, HI | WATER ON TWO EASTBOUND LANES OF H-1 JUST EAST OF LUNALILO EXIT. WATER APPEARS TO BE 6-12 INCHES DEEP IN THIS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WGHW50 PHFO 172008
FFWHFO
HIC003-172300-
/O.NEW.PHFO.FF.W.0010.200317T2008Z-200317T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1008 AM HST Tue Mar 17 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 100 PM HST.
* At 1003 AM HST, radar showed a large area of heavy rainfall
spreading across Oahu. Rain gages reported several areas with 1 to
2 inch per hour rates and radar estimates showed isolated areas
with rates greater than 3 inches per hour. Urban flooding is
expected from Waipahu to Honolulu shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
&&
This warning may need to be extended beyond 100 PM HST if heavy rain
persists.
This Flash Flood Warning replaces the Flood Advisory that was in
effect for portions of the island of Oahu in Honolulu County.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
FLASH FLOOD...RADAR INDICATED
$$
Kodama2 follow-up statements
762
WGHW70 PHFO 172110
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1110 AM HST Tue Mar 17 2020
HIC003-172300-
/O.CON.PHFO.FF.W.0010.000000T0000Z-200317T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1110 AM HST Tue Mar 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM HST FOR
OAHU IN HONOLULU COUNTY...
At 1105 AM HST, radar and rain gages showed that rainfall rates have
been decreasing on Oahu. The Department of Emergency Management
reported that Farrington Highway at Upena Street is flooded. Flood
prone portions of Ahua Street in Mapunapuna have deep ponding. Parts
of the H-1 freeway in Honolulu have flooded lanes but the freeway
remains open.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
&&
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
FLASH FLOOD...OBSERVED
$$
Kodama363
WGHW70 PHFO 172247
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1247 PM HST Tue Mar 17 2020
HIC003-172252-
/O.CAN.PHFO.FF.W.0010.000000T0000Z-200317T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1247 PM HST Tue Mar 17 2020
...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...
Rainfall has eased across Oahu and stream gages are showing receding
water levels.
A Flash Flood Watch remains in effect for Oahu through early
Wednesday morning.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 10:05 AM HST, 3 minutes earlier.
Area forecast discussion, Mar 17, 10:05 AM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1005 AM HST Tue Mar 17 2020 .SYNOPSIS... Wet, unsettled, and locally breezy weather will persist across most of the island chain through tonight, and possibly Wednesday, as a kona low sits several hundred miles west of the state. While the flash flood threat continues state-wide, the greatest risk of flooding will be over the already saturated western end of the island chain, where strong thunderstorms are possible. The kona low will slowly lift northward on Thursday and Friday, allowing the heavy rain threat to gradually diminish from east to west. Easterly trade winds may build over the islands during the weekend. && .DISCUSSION... A deep kona low centered roughly 550 miles west of Kauai continues to dominate Hawaiian weather, and a Flash Flood Watch remains in effect for the entire state. A deep convergence band along the low's eastern flank has been over Kauai since last night and is edging closing to Oahu this morning. During the past 12 hours, much of Kauai has been drenched with 3 to 7 inches of rainfall, while strong to severe thunderstorms moved over southern portions of the island. Heavy rain will persist across saturated Kauai through the day and spread to Oahu and possibly Molokai shortly as the convergence band advances to Oahu. This will also lead to a threat for strong to severe thunderstorms over and around Oahu, where Severe Thunderstorm Watch 1 is in effect through 1100 AM. Over Maui and the Big Island, persistent rainfall is expected along southeast slopes, and isolated heavy showers and thunderstorms will likely develop during the afternoon. In addition, snow showers are expected on the summits of the Big Island this afternoon, though snow levels will be elevated above 12,000 ft. Wet, unsettled, and locally breezy conditions will hold through at least tonight. As the center of the kona low remains more or less stationary, the GFS and ECMWF show the broad convergence band weakening over the western half of the island chain, maintaining the greatest flood risk over saturated grounds of Kauai and Oahu. Over the rest of the state, a flood risk will continue. The most persistent rainfall should be across southeast facing slopes, but a heavy shower or thunderstorm could flare up anywhere and produce flash flooding. Chances for snow showers on the summits of the Big Island above 12,000 ft could increase late tonight. It is looking increasingly likely that the flood threat will extend through at least Wednesday and that the Flash Flood Watch will need to be extended. The GFS and ECMWF show that the center of the kona low will remain stalled. It is not unusual for these features, which are cutoff from the jet stream and any significant steering flow, to meander in place for days. As a result, moist and unstable could remain in place for much of the state, though the western end of the island chain would likely be at greatest risk for a continued flood threat. The GFS is also hinting at an increase in mid level moisture that could produce snow over the high summits of the Big Island. The low will weaken and lift slowly northward on Thursday and Friday, causing the flood threat to diminish from east to west. The main band of convergence assoicated with the low will likely retreat just west of the state, but lingering enhanced low level moisture and instability could maintain a threat of heavy showers and thunderstorms over the western end of the state. Across the eastern end of the state, available moisture in the east to southeast flow will be diminished, though showers will persist across windward areas and afternoon thunderstorms will be possible over the interior. As the low lifts away and high pressure north of the state exerts a greater influence this weekend, trade winds will slowly build, but timing remains uncertain. && .AVIATION... Heavy rain continues across Kauai and is moving eastward towards Oahu this morning. This shower and thunderstorm activity will likely lead to periods of IFR conditions with MVFR prevailing through much of the day. Conditions will slowly improve overnight tonight, but MVFR conditions will still be possible. While Maui County and the Big Island have largely been spared from any significant cigs/vis issues during this event so far, some tempo MVFR conditions are likely with any of the heavier showers today as the activity expands eastward. The current exception is from Laupahoehoe to South Cape, where lower ceilings have been observed since overnight. Because of this, AIRMET Sierra for tempo mountain obscuration above 1500 feet remains in effect here as well as for all of Kauai and Oahu. AIRMET TANGO is in effect for moderate turbulence aloft between FL180 to FL350 for the entire area. Additionally, light icing is likely occurring with the thicker cloud deck across the state from FL190 to FL300. This will likely continue into the overnight hours. && .MARINE... A kona low expected to remain west of Kauai through Wednesday before weakening and moving slowly north on Thursday. The low has brought gale force winds to the offshore waters west of Kauai which will continue through today before easing tonight. Moderate to strong southeast winds will continue across most nearshore waters into Wednesday. A Small Craft Advisory (SCA) is in effect for most coastal waters. Some zones on the leeward side will drop below SCA criteria tonight. In addition to the elevated winds and seas, widespread heavy rainfall and thunderstorms are expected over the western half of the state. As the low pulls away, moderate to locally strong trades will return over the weekend. The strong and gusty southeast to south winds have not only generated very rough and choppy seas, but also elevated surf to along the south and east facing shores of Kauai and Niihau. A High Surf Advisory (HSA) is in place for the south and east facing shores of these two islands through 6 pm HST today. A small north-northeast swell is expected tonight, peaking Wednesday, then diminishing slowly through Thursday. This swell will bring small boost to the surf along the north and east facing shores. A long period moderate northwest swell is expected to arrive Thursday night, peak Friday night, then slowly lower over the upcoming weekend. This swell may warrant a high surf advisory for north and west facing shores of Kauai, Niihau, and Oahu. A series of mainly small background south swells is expected through the second half of the week. For the long term, a small long period south swells possible next week. The return of moderate to locally strong trades over the weekend will bring small to moderate surf along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaiian Islands. High Surf Advisory until 6 PM HST this evening for south and east facing shores of Kauai and Niihau. Small Craft Advisory until 6 AM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST this evening for Kauai Leeward Waters-Kauai Channel-Oahu Leeward Waters-Maui County Leeward Waters-Pailolo Channel. && DISCUSSION...Wroe AVIATION...Dye MARINE...Morrison
In the hours before
Local storm report, Mar 17, 9:24 AM HST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
924 AM HST TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN 1 ENE EWA 21.35N 158.03W
03/17/2020 E1.00 INCH HONOLULU HI TRAINED SPOTTER
HEAVY RAIN ONGOING, ESTIMATES ABOUT AN INCH
IN THE LAST 30 MINUTES.
&&
MEDLocal storm report, Mar 17, 10:03 AM HST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1003 AM HST TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM FLASH FLOOD PAKALA VILLAGE 21.94N 159.65W
03/17/2020 KAUAI HI EMERGENCY MNGR
KAUAI EMERGENCY MANAGEMENT REPORTED THAT WEST-BOUND LANE
OF KAUMUALII HWY IS CLOSED DUE TO FLOODING BETWEEN MILE
MARKER 14 AND PAKALA.
&&
DWROELocal storm report, Mar 17, 10:08 AM HST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1008 AM HST TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD WAIMEA 21.96N 159.68W
03/17/2020 KAUAI HI EMERGENCY MNGR
KAUAI EMERGENCY MANAGEMENT REPORTED ROAD CLOSURES IN
WAIMEA TOWN DUE TO FLASH FLOODING.
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 16, 6:43 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 16, 8:09 PM HST | Special Weather Statement | HFO | Kauai | 51 min |
| Mar 16, 8:30 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 16, 8:36 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 16, 9:08 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 42 min |
| Mar 16, 9:44 PM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Mar 16, 10:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 12:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 1:22 AM HST | Tornado Warning | HFO | Kauai | 23 min |
| Mar 17, 2:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 2:30 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 17, 4:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 5:14 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 46 min |
| Mar 17, 5:49 AM HST | Tornado Warning | HFO | Kauai | 26 min |
| Mar 17, 6:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 8:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 8:59 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 17, 10:20 AM HST | Special Weather Statement | HFO | Honolulu | 25 min |
| Mar 17, 10:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Mar 17, 11:12 AM HST | Special Weather Statement | HFO | 33 min | |
| Mar 17, 11:51 AM HST | Special Weather Statement | HFO | 24 min | |
| Mar 17, 11:55 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 17, 1:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 112 min |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.